High Wind, Lake
- When
- January 10, 5:45 PM CST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Strong low pressure moved across the Midwest, bringing gusts to 45 to 50 mph across much of northwest Indiana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong low pressure moved across the Midwest, bringing gusts to 45 to 50 mph across much of northwest Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 10, 3:42 PM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
342 PM CST Tue Jan 10 2017
.SHORT TERM...
208 PM CST
Through Wednesday...
We opted to go ahead and issue the high wind warning for eastern
Illinois and northwestern Indiana given that wind gusts within
the warm sector were already peaking at or just above 45 KT.
However, since then wind gusts have eased just a bit to around 40
KT. It appears likely that wind gusts will again increase,
potentially as high as 50 KT (60 MPH) for a period late this
afternoon into the early evening as a strong cold front shifts
over the area.
The parent surface low, now down to 987 MB and centered just north
of MSN in southern Wisconsin, is expected to continue to deepen
into this evening as it shifts northeastward over the northern
portion of Lake Michigan. This track, along with the fact that the
low is still deepening, will result in very strong isallobaric
pressure rises (up to 20 MB/6hr) overspreading the area late this
afternoon/early this evening with the passage of the cold front.
This will in return help drive a short period of intense wind
gusts for an hour or two following the frontal passage. With this
in mind, there are no changes planned to the going wind headlines.
However, I suspect the wind warning will be able to be dropped
early, as the potential for 50 KT winds will end quickly after 8
PM this evening.
Aside from the wind, there is an area of showers currently moving
towards northeastern Illinois. While this area is void of
lightning at the moment, there could be the development of a few
thunderstorms, particularly over my southeastern counties over
the next couple hours. While instability is a limiting factor, the
strong dynamics of this storm system could overcome this. Given
the very strong winds off the surface (75 to 80 KT southwesterly
flow at 850 MB) any convection could also easily mix down some of
these stronger wind to the surface, so this potential will have to
be monitored over the next couple hours. Otherwise, the
precipitation threat should be quickly waning from west to east
by early evening.
After the winds ease this evening, the weather should become quiet
for a period into Wednesday, before the next weather system
arrives late in the day with more chances for precipitation.
Southerly winds should start the day. However, another cold
frontal trough is expected to sag southward into northern Illinois
later in the day. Temperatures should be warm enough during the
day for any showers that develop to remain liquid. However, this
may change as we head into Wednesday evening and some colder air
slips south over the area with the front. As a result, this may
result in a transition to some freezing precip Wednesday evening.
KJB
&&
.LONG TERM...
342 PM CST
Wednesday night through Tuesday...
As a secondary trough of low pressure drops southeast across the
area Wednesday evening... limited moisture will be compensated for
somewhat by a sharp upper level shortwave working to squeeze out
what is available effectively. As surface boundary sinks south...
shallow arctic air begins to undercut warm layer aloft which will
work to change rain to a period of freezing rain. Poor consistencybetween
models makes the duration of any freezing rain tough to pin down
at this time... but this event will be monitored closely as at
least a minor accumulation of ice is possible... especially north
of a Mendota to Aurora to Highland Park line.
As cold layer aloft deepens the moisture layer becomes more
shallow possibly setting up a period of freezing drizzle or mixed
very light freezing rain/sleet before precip ends all together
Thursday morning. High pressure takes a firmer hold on the area
later Thursday lasting through Friday. With arctic air returning
expect little rise in temps Thursday daytime especially
northwest... with lows into the single digits across north
central IL with teens city and south Friday morning. Temperatures
moderate somewhat Saturday ahead of the next upper level
shortwave.
Weak warm air advection/isentropic lift ahead of this upper
shortwave brings what now appears to be a a quick period of light
mixed precipitation on Saturday... with precip staying all snow
along and north of I-88. After a brief break Saturday night... the
area should see yet another round of mix precipitation Sunday into
Monday. Expect this event to start out as snow but then transition
to mixed and eventually rain as warmer air works north. Details on
this event will also continue to be refined over the coming days.
All in all a very active period weather wise lasting into early
next week.
Ed F
&&
.AVIATION...
For the 18Z TAFs...
The main concern is the winds today, with periods of damaging
winds likely this afternoon through early evening.
Southerly winds have already been gusting up around 45 KT at MDW
and DVN. These strong winds will continue this afternoon. A wind
shift is likely very late this afternoon as a cold front shifts
over the area. Expect west winds potentially gusting up to 45 to
50 KT with this frontal passage. Wind speeds will then quickly
abate this evening.
KJB
&&
.MARINE...
248 PM CST
Deep low pressure over Eastern Upper Michigan will lift northeast
to James Bay by Wednesday Morning... allowing the pressure
gradient over the lake to relax significantly overnight into early
Wednesday. Will continue storm warning until 04z over the south
half of the lake... with gale conditions continuing through much
of the overnight beyond that. Winds will diminish Wednesday
morning with the low moving away and a secondary trough of low
pressure moving southeast across the lake Wednesday afternoon and
evening.
As the secondary trough sinks south Thursday... another cold
front pushes southeast across the lake Thursday night. Behind
this front... a ridge of high pressure will build across the lake
Friday and persist through the weekend... bringing a period of
lighter wind conditions.
Ed F
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-
ILZ021-ILZ022-ILZ023-ILZ033 UNTIL 10 PM Tuesday.
Wind Advisory...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ019-ILZ032-
ILZ039 UNTIL 10 PM Tuesday.
IN...High Wind Warning...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 10
PM Tuesday.
LM...Storm Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
LMZ779 UNTIL 10 PM Tuesday.
Gale Warning...LMZ777-LMZ779...10 PM Tuesday TO 3 AM Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 426 PM CST TUE JAN 10 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 112230- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 426 PM CST TUE JAN 10 2017 /526 PM EST TUE JAN 10 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ELEVATED HIGH WIND RISK. DISCUSSION: WINDS WILL GUST AS HIGH AS 55 TO 60 MPH THIS EVENING... WITH A FEW ISOLATED GUSTS AS HIGH AS 65 MPH. WINDS WILL BEGIN TO DIMINISH AFTER 8 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY... ELEVATED ICE ACCUMULATION RISK. THURSDAY... ELEVATED EXCESSIVE COLD RISK. ELEVATED ICE ACCUMULATION RISK. FRIDAY... ELEVATED EXCESSIVE COLD RISK. LIMITED ICE ACCUMULATION RISK. SATURDAY THROUGH MONDAY... LIMITED ICE ACCUMULATION RISK. DISCUSSION: MULTIPLE PERIODS OF MIXED PRECIPITATION ARE EXPECTED WEDNESDAY THROUGH MONDAY. SOME AREAS...ESPECIALLY ALONG AND NORTH OF A MENDOTA TO AURORA TO HIGHLAND PARK LINE MAY SEE AN ICE ACCUMULATIONUP TO A TENTH OF AN INCH WEDNESDAY NIGHT INTO EARLY THURSDAY. ADDITIONAL PERIODS OF MIXED PRECIPITATION ARE EXPECTED SATURDAY... AND AGAIN SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH WEDNESDAY. && LMZ740>745-112230- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 426 PM CST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-112230- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 426 PM CST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...STORM FORCE WINDS WILL CONTINUE SOUTH HALF THROUGH 10 PM TONIGHT. GALE FORCE WINDS WILL CONTINUE OVERNIGHT TIL 3 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && ED F VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM NON-TSTM WND DMG FAIRBURY 40.75N 88.51W
01/10/2017 LIVINGSTON IL PUBLIC
SEMI TURNED OVER.
&&
RODRIGUEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
321 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST YORKVILLE 41.64N 88.45W
01/10/2017 M65 MPH KENDALL IL TRAINED SPOTTER
RECORDED BY PERSONAL WEATHER STATION ANEMOMETER.
&&
RCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
322 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM NON-TSTM WND GST YORKVILLE 41.64N 88.45W
01/10/2017 E65.00 MPH KENDALL IL TRAINED SPOTTER
RECORDED BY PERSONAL WEATHER STATION ANEMOMETER.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
453 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM NON-TSTM WND GST PERU 41.34N 89.13W
01/10/2017 M58 MPH LA SALLE IL AWOS
RECORDED AT ILLINOIS VALLEY REGIONAL AIRPORT. SUSTAINED
WIND TO 44 MPH.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
456 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST MORRIS 41.37N 88.43W
01/10/2017 M55 MPH GRUNDY IL AWOS
RECORDED AT MORRIS MUNICIPAL AIRPORT. SUSTAINED WIND TO
45 MPH.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
537 PM CST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM NON-TSTM WND GST 2 N SHOREWOOD 41.55N 88.20W
01/10/2017 M65 MPH WILL IL MESONET
0255 PM NON-TSTM WND GST LANSING 41.57N 87.55W
01/10/2017 M56 MPH COOK IL AWOS
0317 PM NON-TSTM WND GST OHARE AIRPORT 41.98N 87.90W
01/10/2017 M56 MPH COOK IL AWOS
0400 PM NON-TSTM WND GST 1 SSW OTTAWA 41.34N 88.85W
01/10/2017 M60 MPH LA SALLE IL MESONET
1124 AM NON-TSTM WND GST 4 NE CHICAGO 41.92N 87.57W
01/10/2017 M66 MPH LMZ741 IL C-MAN STATION
57.5 KT GUST AT THE HARRISON-DEVER GRIB. ANEMOMETER
HEIGHT IS 85 FEET.
0330 PM NON-TSTM WND GST 3 NNE TOWN OF PINES 41.73N 86.93W
01/10/2017 M61 MPH LMZ745 IN C-MAN STATION
52.7 KT GUST AT MICHIGAN CITY C-MAN STATION. ANEMOMETER
HEIGHT IS 70 FEET ABOVE LAKE LEVEL.
0237 PM NON-TSTM WND GST 1 W CARBON HILL 41.30N 88.32W
01/10/2017 M66 MPH GRUNDY IL MESONET
&&
RCThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666805, 666806.